Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 192, NWS Sioux Falls, SD

August 21, 2014Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2014, 3:50 AM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 3:50 AM CDT (08:50 UTC)
Expired
Aug 21, 2014, 4:30 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:51 AM CDTHAIL 1Lake Park, IA
Aug 21, 4:05 AM CDTTSTM WND DMGSpirit Lake, IAPOWER OUT OVER MOST OF THE TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS53 KFSD 210850
SVRFSD
IAC059-MNC063-210930-
/O.NEW.KFSD.SV.W.0192.140821T0850Z-140821T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN NORTHWEST IOWA...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 430 AM CDT

* AT 348 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE PARK...
  AND MOVING EAST AT 50 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  SPIRIT LAKE...OKOBOJI...ORLEANS...SUPERIOR AND ALPHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9486 4349 9490 4341 9491 4337 9531
      4356 9535 4364 9485 4359 9484 4351 9485
TIME...MOT...LOC 0851Z 260DEG 43KT 4349 9520

HAIL...1.25IN
WIND...<50MPH

$$

WEISSER
2 follow-up statements
892 
WWUS53 KFSD 210918
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 AM CDT THU AUG 21 2014

IAC059-MNC063-210930-
/O.CON.KFSD.SV.W.0192.000000T0000Z-140821T0930Z/
DICKINSON IA-JACKSON MN-
418 AM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
JACKSON AND NORTHERN DICKINSON COUNTIES UNTIL 430 AM CDT...

AT 414 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUPERIOR...AND
MOVING EAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

AT 351 AM CDT...QUARTER SIZED HAIL WAS REPORTED IN LAKE PARK.

AT 405 AM CDT...POWER WAS REPORTED OUT IN MOST OF SPIRIT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9486 4349 9490 4341 9491 4337 9531
      4356 9535 4364 9485 4359 9484 4351 9485
TIME...MOT...LOC 0917Z 270DEG 34KT 4343 9491

HAIL...1.25IN
WIND...<50MPH

$$

WEISSER
072 
WWUS53 KFSD 210931
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 AM CDT THU AUG 21 2014

IAC059-MNC063-210942-
/O.EXP.KFSD.SV.W.0192.000000T0000Z-140821T0930Z/
DICKINSON IA-JACKSON MN-
431 AM CDT THU AUG 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHERN DICKINSON COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4350 9486 4349 9490 4341 9491 4337 9531
      4356 9535 4364 9485 4359 9484 4351 9485
TIME...MOT...LOC 0918Z 270DEG 34KT 4343 9490

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:19 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 11:19 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT WED AUG 20 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 331 PM CDT WED AUG 20 2014

PLENTY OF COMPLEX INTERACTIONS ARE OCCURRING WITH THE CURRENT
SITUATION. FIRST OF ALL...A MID LEVEL SHORT WAVE FOCUSED NEAR 700MB
AND AN ELEVATED WARM FRONT...HAS CONTINUALLY SPARKED ELEVATED
CONVECTION IN OUR SOUTHERN ZONES...GREATLY STABILIZING THE
ATMOSPHERE THROUGH OUR SOUTHERN AND EASTERN ZONES. SYNOPTICALLY...
THE MAIN SHORT WAVE LIFTS TO THE NORTHEAST...WELL WEST AND NORTH OF
OUR FORECAST AREA. ONE WARM FRONT SETS UP SHOP FOR MUCH OF THE NIGHT
GENERALLY FROM THE SHORT WAVE IN NORTH DAKOTA...SOUTHEASTWARD
THROUGH NORTHEAST SD AND INTO THE NORTHERN PARTS OF SOUTHWEST MN. TO
THE SOUTH...A SECOND AND PRIMARY WARM FRONT EXISTS TO THE SOUTH OF
THE CONVECTION IN NEBRASKA...WHERE SOUTHERN NEBRASKA IS CURRENTLY IN
THE 90S...AND ONLY MID 70S IN SIOUX CITY. CURRENT THOUGHTS ARE THAT
WHEN THE SOUTHERN WARM FRONT LIFTS INTO OUR MO RIVER VALLEY ZONES
THIS EVENING...THAT THE PORTION OF IT ROUGHLY FROM YANKTON...TO
SIOUX CITY AND STORM LAKE MAY BE CAPPED OFF DUE TO THE ONGOING
STABILITY. THEREFORE AM INITIALLY FOCUSING ON THE WESTERN PORTION OF
THE WARM FRONT NEAR OUR SOUTH CENTRAL SD ZONES FOR A POTENTIAL FOR
SEVERE WEATHER THIS EVENING...COUPLED WITH SURFACE LOW PRESSURE A
BIT FURTHER WEST. IT APPEARS MORE AND MORE THAT THE STORMS MAY HAVE
A DIFFICULT TIME GETTING TIED TO THE SURFACE OR BOUNDARY LAYER...
LOWERING OUR CHANCES FOR TORNADIC ACTIVITY. BUT IF STORMS WERE TO
BECOME BASED CLOSE TO THE SURFACE...IT WOULD LIKELY HAPPEN TOWARD
SOUTH CENTRAL SD WHERE INSTABILITY TO OUR WEST MEETS OUR HUMID AIR
AROUND CHAMBERLAIN. BELIEVE THIS IS THE LOCATION WHERE AN ISOLATED
TORNADO COULD FORM THIS EVENING. LARGE HAIL IS ALSO CERTAINLY A
THREAT WITH ENHANCED UPDRAFTS...ESPECIALLY IN OUR WESTERN ZONES THIS
EVENING WHERE GREATER INSTABILITY EXISTS...AND ALONG THE NORTHERN
WIND SHIFT IN OUR NORTHERN ZONES AND SOUTHWEST MN LATER TONIGHT. IN
EXTREME SOUTHEAST SD SOUTH OF SIOUX FALLS...AS WELL AS MOST OF
NORTHWEST IA AND EXTREME NORTHEAST NEB...SEVERE CHANCES MAY BE REAL
TOUGH TO REALIZE DUE TO THE CURRENT STABILITY...AND THEIR FAR
PROXIMITY FROM THE MAIN SHORT WAVE.

LATER...SOME STRATUS MAY DEVELOP DUE TO SOME GUIDANCE FROM THE
LATEST 12KM NAM IN OUR NORTHERN ZONES AND INTO SOUTHWEST MN...BUT SO
FAR LEFT FOG OUT OF THE GRIDS. BUT JUST A HEADS UP THAT FOG COULD
DEVELOP IN THE VERY MOIST AIR GENERALLY ALONG AND NORTH OF I 90.
SKIES WILL GENERALLY CLEAR THURSDAY MORNING. BY THURSDAY AFTERNOON...
WOULD NOT BE SURPRISED TO SEE AN ISOLATED THUNDERSTORM FROM SIOUX
CITY NORTHEASTWARD IN FRONT OF A SLOWLY ADVANCING SURFACE WIND
SHIFT. AND IT REMAINS VERY HUMID IN OUR EASTERN ZONES SO IT WILL NOT
TAKE MUCH OF A FOCUS TO FIRE OFF A FEW STORMS. IN ADDITION...THE
SIOUX CITY AREA WILL PRESS HEAT INDEX CRITERIA FOR A COUPLE OF HOURS
THURSDAY AFTERNOON...WITH A LOT OF 95 TO 100 DEGREE HEAT INDEX
READINGS THROUGHOUT NORTHWEST IA AND SOUTHEAST SD.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 331 PM CDT WED AUG 20 2014

ANTICIPATE MOST OF THE AREA REMAINING DRY ON THURSDAY NIGHT...THOUGH
WITH A LINGERING BOUNDARY LOCATED ROUGHLY THROUGH THE SIOUX CITY TO
SPENCER CORRIDOR CANNOT RULE OUT AN ISOLATED THUNDERSTORM EARLY IN
THE NIGHT OVER OUR LOWER NORTHWESTERN IOWA ZONES. IT WILL BE A MILD
AND RELATIVELY MUGGY NIGHT WITH LOWS IN THE MID AND UPPER 60S.

ON FRIDAY WILL SEE INCREASING CHANCES OF THUNDERSTORMS...BECOMING
LIKELY BY FRIDAY NIGHT...AS LOW PRESSURE DEEPENS OVER THE WEST
CENTRAL PLAINS AND LIFTS NORTHWARD...AND SYNOPTIC LIFT INCREASES
ACROSS THE REGION AS A SHORTWAVE EJECTS OUT OF A WESTERN U.S. UPPER
LEVEL TROUGH. DOES APPEAR TO BE PLENTY ENOUGH INSTABILITY AND SHEAR
AROUND THAT SEVERE STORMS WILL AGAIN BE A POSSIBILITY IN THE LATER
AFTERNOON AND EVENING. APPARENT TEMPERATURES WILL BE RATHER
UNPLEASANT FOR FRIDAY AFTERNOON...WITH HIGHS IN THE MID AND UPPER
80S AND DEWPOINTS MAINLY LOWER AND MID 70S...CREATING A HEAT INDEX
OF LOWER TO MID 90S SOUTH OF INTERSTATE 90. THUNDERSTORM CHANCES
THEN CONTINUE SATURDAY INTO AT LEAST EARLY ON SUNDAY AS THE
AFOREMENTIONED LOW PRESSURE AND ASSOCIATED WARM FRONT LIFT UP INTO
OUR AREA...THOUGH THERE ARE SOME MODEL DIFFERENCES ON HOW THIS PLAYS
OUT EXACTLY.

WITH THE PASSAGE OF THE ABOVE MENTIONED SHORTWAVE...COOLER AIR LOOKS
TO FILTER INTO THE REGION...WITH BELOW NORMAL TEMPERATURES FOR
MONDAY THROUGH WEDNESDAY. MONDAY MAY END UP BEING MOSTLY
DRY...THOUGH MODEL CONSENSUS WOULD IMPLY BETTER PRECIPITATION CHANCES
FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1119 PM CDT WED AUG 20 2014

CONVECTION A DIFFICULT FORECAST FOR SHORTEST TERM...AS ELEVATED
ACTIVITY STARTING TO PICK UP ALONG THE I-29 CORRIDOR THEN
SOUTHWEST TOWARD KONL. NEXT FEW HOURS WILL BE MOST LIKELY TIME
FOR ANY CONVECTION TO AFFECT KFSD...AND PERHAPS KHON IF STRONGER
NORTHERN COMPLEX CAN BUILD FAR ENOUGH SOUTH. FOR NOW...HAVE KEPT
OUT OF KSUX TAF...BUT WILL BE CLOSE TO THE NORTH/WEST. STILL
EXPECTING AN AREA OF LOWER MVFR TO UPPER IFR CONDITIONS IN
FOG/STRATUS TO DEVELOP AFTER 09Z MAINLY NEAR AND NORTH OF
INTERSTATE 90...WHERE SURFACE GRADIENT WEAKENS AS WELL AS
POTENTIAL COOLER OUTFLOW POOL SETTLES INTO THE CWA. SHOULD BE
PERSISTENT INTO MID TO LATE MORNING BEFORE MIXING/LIFTING TO A
DEVELOPING CUMULUS FIELD. DEPENDING ON LOCATION OF CONVECTIVELY
REINFORCED OUTFLOW...MAY HAVE A MENTIONABLE CONVECTIVE THREAT
AGAIN BY LATE AFTERNOON FOR KFSD AND KSUX...BUT WARMING TEMPS
ALOFT AND UNCERTAIN LOCATION SUGGESTS HOLDING OFF ON ADDITIONAL
MENTION FOR NOW. COULD START TO SEE SEEDS OF ADDITIONAL MVFR TO
IFR CONDITIONS FOR JUST OUTSIDE THE TAF PERIOD STARTING TO DEVELOP
TOWARD 06Z FRI.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...JM
AVIATION...CHAPMAN
Hazardous weather outlook, Aug 20, 4:47 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT WED AUG 20 2014

MNZ071-072-SDZ038>040-050-052>054-057>059-063-064-212200-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-
447 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING AND OVERNIGHT...LINGERING
OVER PARTS OF SOUTHWEST MINNESOTA LATE TONIGHT. SOME STORMS COULD
BE SEVERE. THE GREATEST THREAT FOR AN ISOLATED TORNADO APPEARS TO
BE IN SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...BUT CANNOT BE
TOTALLY RULED OUT ALONG A STALLED WIND SHIFT LINE ALONG THE
HIGHWAY 14 CORRIDOR LATE THIS EVENING. OTHERWISE LARGE HAIL IS
ALSO A THREAT WITH A MARGINAL THREAT FOR STRONG STRAIGHT LINE
WINDS. THE SEVERE THREAT WILL SLOWLY DECREASE AFTER THE OVERNIGHT
HOURS. LOCALIZED HEAVY RAIN COULD ALSO OCCUR IN THE STRONGER CELLS
WHICH COULD PRODUCE SHORT TERM URBAN FLOODING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY
THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...
WITH AREAS OF HEAVY RAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-060>062-065>069-
212200-
LYON IA-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-
MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-
447 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS MAINLY LATE THIS EVENING
AND IN THE OVERNIGHT HOURS TONIGHT. THE MAIN THREAT WILL BE LARGE
HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL COULD OCCUR IN THE
STRONGER CELLS...WHICH COULD PRODUCE SOME SHORT TERM URBAN
FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES WILL LIKELY RISE INTO THE MID 90S THURSDAY
AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE NOTE OF THIS AND
MAKE PROPER PRECAUTIONS.

ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY
THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...
WITH AREAS OF HEAVY RAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-212200-
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-CLAY SD-UNION-
447 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT IT
APPEARS A BULK OF THE SEVERE ACTIVITY WILL REMAIN WEST AND NORTH
OF THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES WILL LIKELY RISE INTO THE MID 90S TO NEAR 100
DEGREES THURSDAY AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE
NOTE OF THIS AND MAKE PROPER PRECAUTIONS.

ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY OCCUR FROM LATER FRIDAY
THROUGH SATURDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE...
WITH AREAS OF HEAVY RAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:48 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.